Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 30, NWS Lubbock, TX

May 8, 2004Hale County, Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 8, 2004, 8:59 PM CDT for Hale County, Lamb County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 8:59 PM CDT (01:59 UTC)
Expired
May 8, 2004, 10:00 PM CDT
In force
61 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

Counties Hale County, TX, Lamb County, TX

The radar

The Lubbock radar (KLBB), 58 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2541 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 090159
SVRLBB
TXC189-279-090300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
858 PM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALE COUNTY IN NORTHWEST TEXAS
  LAMB COUNTY IN NORTHWEST TEXAS

* UNTIL 1000 PM CDT

* AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH LOCATED FROM EARTH TO           
  EDMONSON...MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COTTON CENTER...OLTON...SPADE...FIELDTON...LITTLEFIELD AND HALE
  CENTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3430 10178 3429 10251 3385 10233 3398 10169

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 8:32 PM CDT, 27 minutes earlier.

Area forecast discussion, May 8, 8:32 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
821 PM CDT SAT MAY  8 2004

.UPDATE...
GROWING AND SLOW MOVING MCS NORTHWESTERN COUNTIES STARTING TO
ACCELERATE TO THE EAST-SOUTHEAST WITH ADDED LOW LEVEL OUTFLOW THAT
POURED OUT OF NEW MEXICO HIGHLANDS EARLIER. SYSTEM IS NOW TAPPING
INTO INCREASING LOW LEVEL DEWPOINTS IN THE LOWER 50S...CAPES AROUND
1200-1400 J/KG...AND EVEN SOMEWHAT BETTER HELICITY VALUES NEAR
1.00...ACCORDING TO LAPS SURFACE ANALYSES. WITH NEGATIVE SURFACE
BUOYANCY NEAR OR ABOVE -20 J/KG FROM CENTRAL SOUTH PLAINS WESTWARD
AND INCREASING LOW LEVEL CONVERGENCE...IT APPEARS THIS SYSTEM WILL
CONTINUE TO MOVE INTO NORTH CENTRAL COUNTIES ALMOST CERTAINLY...AND
VERY POSSIBLY INTO CENTRAL AND SOUTHWESTERN COUNTIES AS WELL BY LATE
IN THE EVENING. SYSTEM LIKELY TO BECOME INCREASINGLY OUTFLOW
DOMINANT AND THUS MOSTLY ELEVATED LATER IN THE EVENING...BUT MAY YET
REMAIN A HAIL THREAT FOR ANOTHER HOUR OR TWO DUE TO THE BETTER CAPE
FIELD. ANYWAY...HAVE UPDATED FOR HIGHER THUNDERSTORM COVERAGE WESTERN
ZONES...ESPECIALLY NORTHCENTRAL TO WESTCENTRAL ZONES. ALSO HAVE ADDED
ISOLATED SEVERE MENTION FOR ALL WESTERN ZONES THIS EVENING. MCQUEEN

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/99
Hazardous weather outlook, May 8, 11:33 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1133 AM CDT SAT MAY 8 2004

TXZ021>044-091630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1133 AM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

A DRYLINE IS EXPECTED TO BECOME BETTER DEFINED OVER EXTREME EASTERN
NEW MEXICO THIS AFTERNOON. A MOIST AND UNSTABLE AIRMASS REMAINS IN
PLACE OVER THE SOUTH PLAINS AREA AHEAD OF THIS FEATURE. WIDELY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE DRYLINE OVER
EASTERN NEW MEXICO LATE THIS AFTERNOON AND MOVE SLOWLY INTO THE
SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS THROUGH THE EVENING.
THE COMBINATION OF INSTABILITY AND WIND SHEAR THROUGH A DEEP LAYER OF
THE ATMOSPHERE SUPPORTS SOME OF THIS ACTIVITY ORGANIZING INTO
MULTICELL CLUSTER THUNDERSTORMS WITH LARGE HAIL AND WIND GUSTS
APPROACHING 60 MPH.

.DAYS TWO THROUGH SEVEN...

A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE IS EXPECTED TO DEVELOP
INTO THE SOUTHERN ROCKIES EARLY NEXT WEEK. THIS SYSTEM WILL SET THE
STAGE FOR A POTENTIALLY ACTIVE DRYLINE OVER THE SOUTH PLAINS AREA
TUESDAY AND WEDNESDAY. THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE
OVER THE REGION AHEAD OF THE DRYLINE AND LOW LEVEL WIND SHEAR WILL
INCREASE IN RESPONSE TO THE APPROACHING UPPER LEVEL SYSTEM. IF
THUNDERSTORMS INITIATE ALONG THE DRYLINE...SOME WILL LIKELY BE SEVERE
GIVEN THE EXPECTED AMOUNT OF INSTABILITY AND WIND SHEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING OVER THE SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS.

EJC

In the hours before

Local storm report, May 8, 7:47 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
747 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             BOVINA                  34.52N 102.89W
05/08/2004  0.88 INCH        PARMER             TX   LAW ENFORCEMENT

&&

EJC

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:45 PM CDTSevere Thunderstorm WarningLUBBailey, Parmer60 min
May 8, 10:58 PM CDTSevere Thunderstorm WarningLUBLubbock47 min
May 9, 5:12 PM CDTSevere Thunderstorm WarningLUBParmer48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.